Montana, 2009High Wind in Montana, January 13, 2009
January 13, 2009 · NWS BYZ · 1 event in 1 county or zone
Surface low pressure over Central Montana resulted in windy conditions across Northern Sweet Grass County.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Surface low pressure over Central Montana resulted in windy conditions across Northern Sweet Grass County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 12, 8:59 PM MST, 5 hours 20 minutes earlier.
Area forecast discussion, Jan 12, 8:59 PM MST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
859 PM MST MON JAN 12 2009
.SHORT TERM...VALID FOR TUE AND WED...
ONLY MINOR CHANGES MADE TO THE OVERNIGHT FORECAST. UPDATED MIN
TEMP FORECAST OVER EASTERN ZONES. TEMPERATURES FELL BRIEFLY UNDER
CLEAR SKIES AND CALM WINDS. CLOUDS HAVE SINCE MOVED OVERHEAD AND
WILL KEEP TEMPERATURES UP OVERNIGHT. THIS IS ESPECIALLY TRUE OVER
WESTERN ZONES WHERE THE ADDED WARMING EFFECT OF DOWNSLOPE WIND
WILL KEEP TEMPERATURES MILD. REMAINDER OF THE FORECAST LOOKS TO
BE ON TRACK. MID-LVL WAA COMBINED WITH MOISTURE IN NW FLOW SHOULD
PRODUCE A FEW SNOW SHOWERS AFTER MIDNIGHT...PRIMARILY OVER FAR
EASTERN ZONES. WIND ADVISORY HIGHLIGHT LOOKS TO BE ON TRACK AS
WELL. ALTHOUGH UPPER LEVEL FLOW COULD BE MORE SUPPORTIVE FOR A
HIGH WIND ADVISORY...IT IS EXPECTED THAT WINDS WILL INCREASE AS
THE OVERNIGHT PROGRESSES. SCHUKNECHT/RICHMOND
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
MAIN ADJUSTMENT TO THE GOING FORECAST WAS TO WARM UP MIN
TEMPERATURES SIGNIFICANTLY...AND MAX TEMPERATURES SLIGHTLY. COLD
AIR THAT BUILDS INTO THE AREA WEDNESDAY BEHIND THE CANADIAN COLD
FRONT WILL PUSH OUT OF THE AREA THURSDAY AFTERNOON AND OVERNIGHT
INTO FRIDAY. MODELS CONTINUE IN GOOD AGREEMENT WITH BUILDING A
STRONG RIDGE OVER THE AREA DURING THE EXTENDED...WITH A BRIEF
BREAK DUE TO A DISTURBANCE DIVING THROUGH THE AREA FRIDAY NIGHT.
THE STRONGEST RIDGING WILL BE LATE SATURDAY INTO THE DAY ON
MONDAY. DURING THIS TIME EXPECT HIGH TEMPERATURES WELL ABOVE
NORMAL WITH A MODERATE DOWNSLOPE PRESSURE GRADIENT IN PLACE. WITH
RIDGE IN PLACE PRECIPITATION CHANCES WILL BE SLIM AND GENERALLY
CONFINED TO THE WARM ADVECTION EARLY THURSDAY...AND THE FAST
MOVING DISTURBANCE FRIDAY NIGHT. THE GFS BRINGS A RETURN TO
COLDER TEMPERATURES BY TUESDAY NEXT WEEK. CHAMBERS
&&
.AVIATION...
STRONG AND GUSTY SURFACE WINDS WILL INCREASE OVERNIGHT ACROSS THE
BEARTOOTH FOOTHILLS...INCLUDING KLVM. SUSTAINED WINDS WILL
INCREASE TO 30-40 KT WITH GUSTS TO 55 KT POSSIBLE TOWARD THE 12Z
TIME PERIOD. SURFACE WINDS ACROSS THE PLAINS SHOULD REMAIN
RELATIVELY LIGHT THROUGH TUESDAY MORNING. WINDS ALOFT AT THIS
TIME WILL BECOME QUITE STRONG AND LLWS MAY BE AN ISSUE. SURFACE
WINDS ARE EXPECTED TO INCREASE ACROSS THE REGION BY TUESDAY
AFTERNOON WITH THE ONSET OF VERTICAL MIXING.
SCATTERED SNOW SHOWERS WILL BE POSSIBLE OVER EASTERN ZONES MAINLY
AFTER 06Z TUESDAY. CONDITIONS MAY BE REDUCED TO MVFR AND LOCALLY
IFR AT TIMES. A FEW SNOW SHOWERS MAY BE POSSIBLE OVER THE
BEARTOOTH/BIG HORN MOUNTAINS GIVEN MOIST NW FLOW ALOFT. MOUNTAIN
PEAKS MAY BECOME OBSCURED WITHIN AREAS OF PRECIPITATION.
SCHUKNECHT/RICHMOND
&&
.PRELIMINARY POINT TEMP/POPS...
TUE WED THU FRI SAT SUN MON
-----------------------------------------------------------
BIL 024/048 026/028 015/036 028/047 034/053 027/050 030/052
21/N 36/S 41/B 00/U 00/U 00/U 00/U
LVM 029/047 029/035 023/044 035/049 036/050 027/050 030/050
21/N 15/S 21/B 00/U 00/U 00/U 00/U
HDN 021/047 020/027 006/033 024/047 028/051 024/051 027/049
21/N 37/S 41/B 00/U 00/U 00/U 00/U
MLS 008/041 009/011 904/017 013/043 021/045 018/045 022/047
22/O 65/S 21/B 00/U 22/S 00/U 00/U
4BQ 009/043 014/021 901/028 020/048 031/047 021/049 023/050
32/O 66/S 21/B 00/U 02/S 00/U 00/U
BHK 001/032 000/007 907/018 011/042 019/042 015/045 023/043
64/S 64/S 11/B 00/U 22/S 00/U 00/U
SHR 016/047 021/027 012/036 025/053 028/054 023/052 025/054
21/B 47/S 42/S 00/U 00/U 00/U 00/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL 2 PM MST TUESDAY FOR ZONE 65.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jan 12, 9:40 PM MST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
940 PM MST MON JAN 12 2009
MTZ028>042-056>058-063>068-WYZ098-099-140445-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
940 PM MST MON JAN 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
ISOLATED TO SCATTERED SNOW WILL DEVELOP TONIGHT FROM WEST TO EAST
AS WARMER AIR MOVES INTO THE AREA AND OVER RUNS COLD AIR AT THE
SURFACE. SNOW ACCUMULATIONS WILL BE LIGHT WEST OF A MILES CITY TO
BROADUS LINE. EAST OF THIS LINE...AROUND AN INCH OF SNOW IS
POSSIBLE LATE TONIGHT INTO EARLY TUESDAY MORNING.
SOUTHWEST WINDS WILL INCREASE TONIGHT IN THE UPPER YELLOWSTONE
RIVER VALLEY...BECOMING STRONG LATE TONIGHT. EXPECT WINDS OF 30
TO 45 MPH WITH OCCASIONAL GUSTS TO AROUND 55 MPH BY EARLY TUESDAY
MORNING. WINDS WILL BE GUSTY FROM BIG TIMBER TO HARLOWTON LATE
TONIGHT INTO TUESDAY MORNING AS WELL...BUT ARE EXPECTED TO REMAIN
JUST BELOW WARNING THRESHOLDS. EXPECT WESTERLY WINDS OF 30 TO 40
MPH WITH GUSTS TO AROUND 50 MPH IN THESE AREAS. USE CAUTION
DRIVING ON I-90 BETWEEN SPRINGDALE AND LIVINGSTON...HIGHWAY 89
NORTH OF LIVINGSTON...AS WELL AS ALONG HIGHWAY 191 FROM BIG
TIMBER TO HARLOWTON...WHERE STRONG CROSSWINDS ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ANOTHER COLD FRONT WILL DROP INTO THE AREA LATE TUESDAY NIGHT
INTO WEDNESDAY. AN AREA OF SNOW WILL ACCOMPANY THE COLD AIR INTO
THE AREA...RESULTING IN A BAND OF 3 TO 5 INCHES OF SNOW ACROSS
PORTIONS OF THE FORECAST AREA. AT THIS TIME THE BAND LOOKS TO SET
UP OVER CENTRAL SECTIONS FROM ROUNDUP TO BILLINGS TO
SHERIDAN...BUT THIS COULD SHIFT EAST OR WEST OVER THE NEXT 24
HOURS. OUTSIDE OF THIS SNOW BAND...EXPECT ONLY LIGHT SNOW
ACCUMULATIONS. AS THE POSITION AND TIMING OF THE SNOW BECOMES
CLEARER...WINTER WEATHER HIGHLITES MAY BECOME NECESSARY FOR
PORTIONS OF THE FORECAST AREA. STAY TUNED TO LOCAL MEDIA AND NOAA
WEATHER RADIO FOR THE LATEST UPDATES ON THIS POTENTIAL SNOWFALL.
COLD AIR WILL REMAIN IN PLACE THROUGH WEDNESDAY NIGHT BEFORE
RETREATING TO THE EAST THURSDAY AND THURSDAY NIGHT. BY THIS
WEEKEND EXPECT TEMPERATURES TO BE WELL ABOVE NORMAL AS A STRONG
AREA OF HIGH PRESSURE ALOFT BUILDS INTO THE REGION. HIGHS ARE
EXPECTED IN THE 50S ACROSS MUCH OF THE AREA SATURDAY THROUGH NEXT
MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Northern Sweet Grass
- When
- January 13, 2:19 AM MST to 6:00 AM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
Sustained winds of 40 mph with a few gusts to 60 mph were recorded in Reed Point and just west of Big Timber.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Wisconsin, January 13 to 16, 20091 death · 8 events
- Freezing Fog in Washington, January 13 to 25, 2009$2.0 million · 1 event
- Blizzard and Flood in Alaska, January 13 to 19, 2009$57,000 · 91 kt wind · 12 events
- Cold in North Dakota, January 13 to 16, 200945 events
- Extreme Cold in South Dakota, January 13 to 15, 200923 events
- Extreme Cold in Minnesota, January 13 to 16, 200915 events
- Winter Weather in Wisconsin, January 13 to 14, 200913 events
- Blizzard and Ice Storm in Alaska, January 13 to 16, 200912 events
- Damaging Winds in Florida, January 13, 20091 injured · $2,000 · 2 events
- Heavy Snow in Iowa, January 13 to 14, 200910 events
- Cold in Wisconsin, January 13, 20099 events
- Winter Weather in North Carolina, January 13 to 14, 20099 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144040.